MAUDE Adverse Event Report: ETHICON INC. PRLNE BLU 36IN 4-0 D/A BB; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE BLU 36IN 4-0 D/A BB; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8581H
Medical Device Problem Codes Break (1069); Material Frayed (1262)
Health Effect - Clinical Codes Wound Dehiscence (1154); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914)
Date of Event 02/17/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: where was the 4-0 prolene specifically used? how many strands were used? the 4-0 was used to anastomose the aorta.I use one suture to do the back wall.I then interrupt with another 4-0 at 3 and 9o'clock.I use the same suture to lock at both sites.Then the original suture is used to close the anterior aspect of the aorta.Was the same suture code used elsewhere? if yes, where? yes, i use 4-0 for pulmonary artery and for svc anatomoses.Date of surgery: (b)(6) 2026.Full name of surgery heart transplant.When did this event occur? intra, post-op or other.Intraoperative after chest closure when was this discovered? at emergency reoperation.What was investigated and concluded on your end? intraoperative finding of broken suture confirmed on autopsy.Was there patient injury? yes, please describe: suture frayed after it was deployed - stated by surgeon.Unusual circumstances? yes, please describe: mechanical failure of suture - specifically suture fraying.Additional information was requested, and the following was obtained: 1.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.56, f, 74kg, 28.2.Were any concomitant procedures performed? no.3.On what tissue was the suture used? native and donor aorta.4.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.5.For the original intended closure, how were all layers closed? interrupted continuous over and over.6.How was the suture placed (interrupted or continuous)? continuous.7.How was the suture originally tied (multiple knots, square knot, etc.)? multiple knots.8.What approach was taken to anastomose the aorta? end to end.9.What instruments were used in this procedure to handle the suture? standard needle driver and forceps.10.What instruments were used to assist with tying the knots? none - hand tied.11.Did the surgeon conduct an instrument tie or a hand tie for the knots? hand tied.12.Were any protective sleeves used on the instruments? no.13.What tissue dehisced? aortic anastomosis dehisced after suture broke.14.Please describe the appearance of the suture during the second procedure.Frayed and broken.15.Where on the suture was the break noted (termination, middle, end)? middle.16.Did the suture break and fray post-op? yes.17.How many sutures were found broken/frayed during re-operation? one.18.Were there any precipitating patient stress factors that led to the suture breakage? no.19.What was the volume of post-op blood loss? >4l.20.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.21.Other relevant patient history/concomitant medications? none.22.Please confirm the date of death.Did the patient pass away on (b)(6) 2026 or (b)(6) 2026? (b)(6) (pod #1).23.Was a cause of death reported within the medical record? if so, please specify.Yes, anoxic brain injury.24.What is the physician¿s opinion as to the etiology of or contributing factors to this event? defective suture.25.Lot number? pending.26.Are any additional photos available? no.27.Will any unopened representative samples be returned? if so, please provide the return date and tracking information.No.28.Would the surgeon like to speak with ethicon medical safety and engineering via scheduled conference call regarding the product involved in this event? no.H6 investigation findings: c22 - photo review.H3 investigation summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: a piece of tissue is seen in the photograph, which has a suture with several knots.Based on the photo review, the event reported is not confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.We value the opportunity to fully analyze the device upon its return.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.The manufacturing records could not be reviewed as the batch number is unknown.
 
Event or Problem Description
It was reported that a patient underwent a heart transplant procedure on (b)(6) 2026 and suture was used.The surgery went well and the patient left the or.Just prior to transfer to the icu, the patient's blood pressure decreased and chest tubes filled with blood.The chest was emergently prepped and draped and reopened.The aortic anastomosis appeared to have dehisced.There was evidence that the suture broke.An interrupted suture was placed to achieve temporary hemostasis while the patient was re-heparinized for cardiopulmonary bypass.The patient was re-cannulated and dialysis was initiated due to severe hyperkalemia and metabolic derangement.Anterior aspect of the aortic anastomosis was reinforced.After 45 minutes of reperfusion, the patient was weaned from cardiopulmonary bypass with moderate pressor support and inhaled nitric oxide.Biventricular function appeared reasonable.The patient was kept in or for a period of observation in the event transition to ecmo required.The patient was transferred to icu.The patient did not recover and passed away on (b)(6) 2026.The autopsy confirmed broken suture.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: rep provided additional information regarding device return: i wanted to provide you with an update regarding the prolene suture 8581h for the case in question.I was able to meet in person with both the or manager and the cardiac team lead to determine whether they were able to locate the sample or obtain the lot number.Unfortunately, they could not provide either the sample or the lot number.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected h3 investigation summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: as per mso investigation photo shows a portion of a tissue unlabeled.S/p heart transplant surgery.With note of pieces of blue suture, seems loosened from one knot and broken suture near the knot on the other side.Based on the photo review, the event reported is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.We value the opportunity to fully analyze the device upon its return.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
PRLNE BLU 36IN 4-0 D/A BB
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON, INC.
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24532695
Report Number2210968-2026-02311
Device Sequence Number15710032
Product Code GAW
UDI-Device Identifier10705031017368
UDI-Public10705031017368
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8581H
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2026
Supplement Date Received by Manufacturer03/10/2026
03/12/2026
Initial Report FDA Received Date03/06/2026
Supplement Report FDA Received Date03/31/2026
04/08/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age56 YR
Patient SexFemale
Patient Weight74 KG